Alert archive / Minnesota / Special Weather Statements in 2015

Special Weather Statement, NWS Twin Cities, MN

September 1, 2015Brown County, Redwood County, Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Sep 1, 2015, 11:39 PM CDT for Brown County, Redwood County, Yellow Medicine County, Minnesota. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2015, 11:39 PM CDT (04:39 UTC)
Expired
Sep 2, 2015, 1:45 AM CDT
In force
2 hr
Issued by
NWS Twin Cities, MN

Counties Brown County, MN, Redwood County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 141 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2015-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2015-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3458 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

504 
WWUS83 KMPX 020439
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1139 PM CDT TUE SEP 1 2015
 
MNZ064-073-074-020645-
BROWN-REDWOOD-YELLOW MEDICINE-
1139 PM CDT TUE SEP 1 2015

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING POSSIBLE...

A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT THE FOLLOWING 
COUNTIES... 

BROWN...REDWOOD...YELLOW MEDICINE...

AT 1138 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS OVER MAINLY RURAL
AREAS OF WESTERN BROWN...REDWOOD...AND YELLOW MEDICINE COUNTIES.

THESE STORMS WILL SLOWLY MOVE EAST THROUGH THE REST OF 
BROWN...REDWOOD AND YELLOW MEDICINE COUNTIES.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 14 BETWEEN MILE MARKERS 44 AND 103...AND NEAR MILE
MARKER 106.
 U.S. HIGHWAY 212 BETWEEN MILE MARKERS 43 AND 49.
 U.S. HIGHWAY 59 BETWEEN MILE MARKERS 87 AND 104.
 U.S. HIGHWAY 71 BETWEEN MILE MARKERS 52 AND 75.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4481 9599 4481 9584 4489 9585 4489 9575
      4493 9573 4470 9538 4467 9525 4457 9509
      4452 9488 4439 9467 4435 9449 4426 9437
      4419 9437 4411 9462 4411 9509 4420 9512
      4420 9559 4463 9561 4464 9613
TIME...MOT...LOC 0438Z 267DEG 13KT 4478 9586 4399 9487 
$$

JRB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 1, 6:17 PM CDT, 5 hours 22 minutes earlier.

Area forecast discussion, Sep 1, 6:17 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
617 PM CDT TUE SEP 1 2015

.UPDATE...
ISSUED AT 616 PM CDT TUE SEP 1 2015

UPDATED TO INCLUDE 00Z AVIATION DISCUSSION BELOW.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 426 PM CDT TUE SEP 1 2015

A COMPACT...POTENT MID LEVEL DISTURBANCE OVER SERN SD/SWRN MN
WILL LIFT NORTHEAST ACROSS SRN/ERN MN TONIGHT AND ACROSS
NRN/CENTRAL WI WEDNESDAY. CONSIDERABLE CLOUDINESS HAS SHROUDED
MOST OF THE CWA THIS AFTERNOON...AND A FEW SHOWERS HAVE DEVELOPED
ON THE LEADING EDGE OF THE MID LEVEL VORT FROM WEST CENTRAL MN TO
SERN SD. ADDITIONAL SHOWERS AND STORMS WILL DEVELOP WITH THIS VORT
TONIGHT AND MOST HI-RES GUIDANCE SEEM TO HAVE A GENERAL CONSENSUS ON
THIS POTENTIAL. RAISED POPS INTO THE LIKELY CATEGORY ACROSS SRN MN
TO EAST CENTRAL MN AS THIS VORT TRACKS THROUGH WITH GOOD
FORCING...IN CONJUNCTION WITH A 30 KT LLJ BY 06Z POINTING INTO
SWRN MN. THEY MAY NEED TO BE RAISED TO CATEGORICAL IF AN
ORGANIZED COMPLEX CAN DEVELOP SIMILAR TO THAT SHOWN ON THE HRRR
AND 15Z HOPWRF MEMBERS LATER THIS EVENING.

DEW POINTS HAVE BEEN HIGHER THAN ANY GUIDANCE HAS INDICATED
TODAY...WITH LOW TO MID 70S ACROSS THE WHOLE CWA. A NOTED
EXCEPTION IS FOUND ACROSS NORTHERN MORRISON...DOUGLAS...AND TODD
COUNTIES WHERE A BOUNDARY EXISTS. NORTH OF THAT...DEW POINTS HAVE
BEEN IN THE 50S AND 60S. THESE HIGHER DEW POINTS HAVE CONTRIBUTED
TO A MODERATELY OR STRONGLY UNSTABLE AIRMASS WITH MLCAPE VALUES
EXCEEDING 3000 J/KG WHERE DEW POINTS ARE IN THE MID 70S FROM NEAR
WILLMAR TO THE TWIN CITIES METRO. THIS WILL ALSO AID IN
SHOWER/THUNDERSTORM DEVELOPMENT THIS EVENING.

WHAT EVER DOES DEVELOP TONIGHT WILL LIKELY BE IN A WEAKENING
PHASE WEDNESDAY MORNING WITH THE LOSS OF THE LLJ AND DIMINISHED
INSTABILITY. BEST PROBABILITY OF PRECIP WILL BE ON THE
SOUTHERN/EASTERN EDGE OF THE VORT ACROSS SERN MN/WRN WI.
REDEVELOPMENT COULD OCCUR AS INSTABILITY BUILDS AGAIN BY AFTERNOON
ACROSS ERN MN AND ESPECIALLY WI.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 426 PM CDT TUE SEP 1 2015

THERE MAY BE SOME LINGERING STORMS OVER WI WEDNESDAY EVENING UNTIL
THE VORT CAN FINALLY EXIT WELL TO THE EAST. MID LEVEL RIDGING WILL
BUILD BACK IN FOR LATE WEEK WITH HEIGHTS RISING TO AROUND 587 DM.
GFS IS MUCH MORE BULLISH WITH THE RIDGE AND IS SHOWING ITS WARM
BIAS ON 2M TEMPS AGAIN...WITH THE OTHER MODELS ADVERTISING A NOTED
WEAKNESS IN THE RIDGE OVER THE GREAT LAKES THANKS TO THE CURRENT
VORT THAT GETS CUT OFF. THE SOUTH/SOUTHEAST SURFACE FLOW FROM THIS
REGION COULD SAVE THE AREA FROM EXCEEDING 90 DEGREES A FEW DAYS
IN A ROW...THOUGH IT IS STILL EXPECTED TO BE VERY WARM AND HUMID.
HEAT INDICES MAY REACH THE MID 90S DEPENDING ON DEW POINTS WHICH
COULD BE A BIT LOW IN THE CURRENT FORECAST BASED ON WHAT HAS BEEN
OCCURRING TODAY. POPS REMAIN LOW THROUGH MOST OF FRIDAY AS THE
DIGGING TROUGH OVER THE WEST COAST SHOULD KEEP FAR ENOUGH WEST NOT
TO INFLUENCE THE LOCAL AREA MUCH UNTIL THEN. THERE COULD BE A FEW
WEAKER DISTURBANCES LIFTING NORTHEAST AROUND THE PERIPHERY OF THE
RIDGE FRIDAY/SATURDAY WHICH MAY BRING SOME CHANCES OF STORMS
ACROSS MAINLY WESTERN AND NORTHERN MINNESOTA.

THE TROUGH WILL BEGIN LIFTING NORTHEAST BY EARLY IN THE WEEKEND.
HEIGHTS WILL FALL DURING THIS TIME WITH THE POTENTIAL FOR QUITE A
POTENT MID LEVEL SYSTEM PUSHING NORTHEAST ACROSS THE NORTHERN
PLAINS SUNDAY. WINDS WILL TURN SOUTH/SOUTHWEST AND THERMAL RIDGING
WILL ADVANCE EASTWARD TO MN FROM THE DAKOTAS. SUNDAY WILL BRING US
OUR BEST SHOT AT 90 JUST AHEAD OF THE APPROACHING COLD FRONT.
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE FRONT LATE
SUNDAY/SUNDAY EVENING AND SHOULD BECOME WIDESPREAD ALONG IT THANKS
TO GOOD FORCING AND A VERY MOIST ATMOSPHERE. 850 MB DEW POINTS OF
+16 TO +19C AND PWATS OF 2 INCHES WILL BRING POTENTIAL FOR LOCALLY
HEAVY RAINFALL.

COOLER AND DRIER AIR WILL FOLLOW THE FRONT FOR EARLY NEXT WEEK.
REMOVED ANY POPS DURING THIS PERIOD WITH SURFACE HIGH PRESSURE
BUILDING IN.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 616 PM CDT TUE SEP 1 2015

SOME WEAK ELEVATED CONVECTION CAN CURRENTLY BE SEEN ACROSS THE
WESTERN PORTION OF THE AREA... AND COULD CAUSE SOME BRIEF ISSUES
AT KSTC OR KRWF THIS EVENING. OTHERWISE... MAIN CONCERN IS WITH
THE POSSIBILITY OF MORE WIDESPREAD SHRA/TSRA LATER TONIGHT AS A
BETTER UPPER WAVE LIFTS NORTHEAST INTO THE AREA AND IS ABLE TO
WORK WITH INSTABILITY AND MOISTURE CURRENTLY IN PLACE ACROSS THE
AREA. THE HRRR AND HOPWRF HAVE TRENDED TOWARD SHOWING A BIT MORE
IN THE WAY OF PCPN WITH THIS FEATURE OVERNIGHT INTO WEDNESDAY
MORNING... SO INCLUDED A BIT MORE IN THE WAY OF TEMPOS WITH THE
00Z TAFS TO ACCOUNT FOR THAT POSSIBILITY. OTHERWISE... VFR
CONDITIONS SHOULD PREDOMINATE. THERE IS THE POSSIBILITY OF SOME
MVFR FOG AT THE TYPICALLY PRONE AREAS... BUT DIDN/T INCLUDE IT AT
THIS POINT GIVEN EXPECTATIONS FOR QUITE A BIT OF CLOUD COVER
OVERNIGHT.

KMSP...HAVE MODERATE CONFIDENCE IN OVERALL FORECAST... WITH MAIN
UNCERTAINTY BEING THE CONVECTIVE POTENTIAL LATER TONIGHT. COULD
ALSO SEE SOME SCATTERED ACTIVITY LATER IN THE DAY ON WEDNESDAY...
AND INCLUDED PROB30 FOR THAT POSSIBILITY.

/OUTLOOK FOR KMSP/
WEDNESDAY OVERNIGHT...VFR. SOUTH WIND AROUND 5 KT.
THURSDAY...VFR. SOUTH TO SOUTHWEST WIND 5 TO 10 KT.
THURSDAY NIGHT...VFR. SOUTH WIND 5 TO 10 KT.
FRIDAY...VFR. SOUTH WIND 10 TO 20 KT.
FRIDAY NIGHT AND SATURDAY...MVFR POSSIBLE WITH A CHANCE OF
SHRA/TSRA. SOUTH WIND 10 TO 20 KT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

UPDATE...
SHORT TERM...BORGHOFF
LONG TERM...BORGHOFF
AVIATION...
Hazardous weather outlook, Sep 1, 4:18 PM CDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
418 PM CDT TUE SEP 1 2015

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
022130-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
418 PM CDT TUE SEP 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT... MAINLY ALONG AND SOUTH OF
THE MINNESOTA RIVER. SEVERE WEATHER IS NOT EXPECTED... BUT
LOCALLY HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT... MAINLY
EAST OF INTERSTATE 35. SEVERE WEATHER IS NOT EXPECTED... BUT
LOCALLY HEAVY RAINFALL IS POSSIBLE. THUNDERSTORM CHANCES WILL
RETURN FRIDAY THEN INCREASE OVER THE WEEKEND... WITH HEAVY RAIN
AS THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 1, 11:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1139 PM CDT TUE SEP 1 2015

MNZ064-073-074-020645-
BROWN-REDWOOD-YELLOW MEDICINE-
1139 PM CDT TUE SEP 1 2015

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING POSSIBLE...

A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT THE FOLLOWING
COUNTIES...

BROWN...REDWOOD...YELLOW MEDICINE...

AT 1138 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS OVER MAINLY RURAL
AREAS OF WESTERN BROWN...REDWOOD...AND YELLOW MEDICINE COUNTIES.

THESE STORMS WILL SLOWLY MOVE EAST THROUGH THE REST OF
BROWN...REDWOOD AND YELLOW MEDICINE COUNTIES.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 14 BETWEEN MILE MARKERS 44 AND 103...AND NEAR MILE
MARKER 106.
 U.S. HIGHWAY 212 BETWEEN MILE MARKERS 43 AND 49.
 U.S. HIGHWAY 59 BETWEEN MILE MARKERS 87 AND 104.
 U.S. HIGHWAY 71 BETWEEN MILE MARKERS 52 AND 75.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4481 9599 4481 9584 4489 9585 4489 9575
      4493 9573 4470 9538 4467 9525 4457 9509
      4452 9488 4439 9467 4435 9449 4426 9437
      4419 9437 4411 9462 4411 9509 4420 9512
      4420 9559 4463 9561 4464 9613
TIME...MOT...LOC 0438Z 267DEG 13KT 4478 9586 4399 9487

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 1:47 AM CDTSpecial Weather StatementMPXBlue Earth, Brown, Le Sueur, Nicollet, Waseca118 min
Sep 2, 12:38 PM CDTSpecial Weather StatementMPXDunn112 min
Sep 2, 1:03 PM CDTFlash Flood WarningMPXChippewa, Dunn4 hr
Sep 2, 1:49 PM CDTSpecial Weather StatementMPXEau Claire41 min
Sep 2, 2:04 PM CDTSpecial Weather StatementMPXChippewa116 min
Sep 2, 3:11 PM CDTFlash Flood WarningMPXChippewa2 hr

Nearby

Special Weather Statements in Minnesota, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.